Alert archive / Tennessee / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Mar 1, 2018, 7:06 AM CST for Giles County, Lawrence County, Wayne County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2018, 7:06 AM CST (13:06 UTC)
- Expired
- Mar 1, 2018, 10:00 AM CST
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Giles County, TN, Lawrence County, TN, Wayne County, TN
The radar
The Nashville radar (KOHX), 132 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 8:15 AM CST | FLASH FLOOD | Pulaski, TN | NUMEROUS ROADS FLOODED AND CLOSED ACROSS GILES COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 69 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 1.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
879
WGUS54 KOHX 011306
FFWOHX
TNC055-099-181-011600-
/O.NEW.KOHX.FF.W.0001.180301T1306Z-180301T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
706 AM CST THU MAR 1 2018
The National Weather Service in Nashville has issued a
* Flash Flood Warning for...
Wayne County in Middle Tennessee...
Lawrence County in Middle Tennessee...
Giles County in Middle Tennessee...
* Until 1000 AM CST
* At 705 AM CST, Doppler radar indicated heavy rain will move into
the warned area. Three to four inches of rain have already fallen
and another one to one and half inches is possible over the next
hour. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Lawrenceburg, Pulaski, Waynesboro, Loretto, Collinwood, Summertown,
Clifton, Ardmore, St. Joseph, Elkton, Minor Hill, Ethridge,
Lynnville, Henryville, Cypress Inn, Flatwoods, Lutts, Goodspring,
Leoma and Westpoint.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3501 8798 3529 8798 3530 8802 3537 8802
3540 8797 3543 8801 3546 8797 3549 8773
3547 8765 3540 8757 3542 8745 3546 8744
3543 8723 3546 8712 3541 8693 3532 8691
3530 8686 3532 8685 3529 8683 3499 8684
$$
27What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 5:23 AM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Mar 1, 5:23 AM CST, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Nashville TN 523 AM CST Thu Mar 1 2018 .UPDATE... FOR 12Z AVIATION DISCUSSION. && .DISCUSSION... Rain continues across the mid state ahead of the front that will pass through the area later today. An additional 1 to 2 inches of rain will fall before its all said and done, mainly for the I-40 corridor and south. Flooding concerns will remain, especially for rivers and streams across the area. As the front passes through the area, afternoon winds will be out of the northwest around 15 to 20 mph with gusts up to 30 mph possible. Models do have some instability and decent shear through the morning and early afternoon, so kept in mention of isolated thunderstorms possible today as well. Rain chances will diminish through the day from west to east, and hopefully by this evening drier weather will take over at least through the weekend. As the upper trough and front continue off to the east, upper ridging will take its place. Temperatures will be a little cooler than we have seen, but still above normal through the weekend with highs in the mid 50s to low 60s. The drier weather will be welcomed relief from all of the rain the mid state has seen lately! Overnight temperatures Friday night and Saturday night will have most areas seeing lows in the upper 20s on the Plateau and around freezing elsewhere thanks to the clear skies and light winds. By Monday late morning/early afternoon. a Midwest trough will drag a cold front through the southeast, and rain chances will return. This looks to be a quick shot at precip with chances ending by late Tuesday morning. The GFS has a much more aggressive upper low, and thus, colder air behind the front. The ECMWF latest run comes in with a weaker low and is warmer than the GFS solution. The GFS has cold enough air late Monday night and early Tuesday morning to have some light snow potential on the northern Plateau. The ECMWF doesnt have any precip over the area by the time its cold enough for snow, so for now just have mention of rain through mid day Tuesday. Upper level solutions begin to differ a bit more after Tuesday, but there is some agreement on drier conditions returning. Therefore kept the rest of the forecast dry through early Friday morning. One thing models do agree on is temperatures slightly cooler with 850mb temps below zero over the mid state. This time of year, that will have high temperatures just below average which is in the low to mid 50s. So, on Wednesday and Thursday next week, put in some highs in the upper 40s to mid 50s to reflect the cooler solutions. && .AVIATION... 12Z TAF DISCUSSION. Light to moderate rain continues to stream into Middle TN, however the flight categories at most mid-state terminals remain VFR. Some reduction is likely later this morning as heavier rains move through, but these conditions should be short lived. Rains should begin to come to an end early this afternoon in the west (KCKV) and spread eastward through early evening. Winds will be light for the next couple of hours, but as fropa occurs late this morning through this afternoon, winds will shift to the northwest and become gusty. NW gusts of 20-25 kts are likely through about 03Z. && .CLIMATE... With February 2018 in the books, we can finally take a look at the official rainfall totals this month and how they stack up against the all-time records for the month of February at Nashville Airport: #1 1880 12.37 inches (leap year - 0.30 inch on 29th) #2 1890 10.95 inches (non-leap year) #3 2018 10.91 inches (so close) #4 1956 10.31 inches (leap year - no rain on the 29th) So, February 2018 slips into 3rd place with yesterday's rainfall (1.05 inches) at BNA, falling just short of second place. We noted leap years versus non-leap years here because we just barely averted a potential controversy. && .OHX WATCHES/WARNINGS/ADVISORIES... Flood Watch until noon CST today for Bedford-Cannon-Cheatham- Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-Fentress-Giles- Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-Lewis-Macon- Marshall-Maury-Montgomery-Overton-Perry-Pickett-Putnam-Robertson- Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-Wayne- White-Williamson-Wilson. && DISCUSSION......Barnwell AVIATION........Unger
Hazardous weather outlook, Mar 1, 5:22 AM CST, 1 hour 44 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 522 AM CST Thu Mar 1 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-021130- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 522 AM CST Thu Mar 1 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight Heavy rains will continue this morning, coming to an end during the afternoon hours. Flash flooding may be possible with any heavy rain that occurs this morning. Any river flooding that occurs will last into the upcoming weekend for many area creeks and rivers. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Although conditions will be dry, river flooding will be ongoing Friday and through the weekend from the heavy rainfall received this week. .SPOTTER INFORMATION STATEMENT... Spotter activation may become necessary for flooding.
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 6:28 PM CST | Areal Flood Advisory | OHX | Bedford, Giles, Hickman, Lawrence, Lewis, Marshall and 3 more | 3 hr |
| Feb 28, 9:13 PM CST | Areal Flood Advisory | OHX | Bedford, Coffee, Giles, Grundy, Hickman, Lawrence and 7 more | 12 hr |
| Feb 28, 9:17 PM CST | River Flood Advisory | OHX | Perry, Wayne | 16 hr |
| Feb 28, 10:45 PM CST | Areal Flood Advisory | OHX | Cheatham, Davidson, Dickson, Hickman, Humphreys, Maury and 2 more | 6 hr |
| Feb 28, 10:52 PM CST | Areal Flood Advisory | OHX | Cannon, Coffee, Davidson, DeKalb, Rutherford, Smith and 4 more | 6 hr |
| Mar 1, 1:29 AM CST | River Flood Advisory | OHX | Bedford | 12 hr |
| Mar 1, 4:42 AM CST | Areal Flood Advisory | OHX | Cheatham, Davidson, Dickson, Hickman, Humphreys, Maury and 2 more | 4 hr |
| Mar 1, 4:44 AM CST | Areal Flood Advisory | OHX | Cannon, Coffee, Davidson, DeKalb, Rutherford, Smith and 4 more | 4 hr |
| Mar 1, 4:47 AM CST | River Flood Advisory | OHX | Coffee | 16 hr |
| Mar 1, 4:49 AM CST | River Flood Advisory | OHX | Bedford | 3 hr |
| Mar 1, 5:20 AM CST | River Flood Advisory | OHX | Marshall | 11 hr |
| Mar 1, 7:03 AM CST | River Flood Advisory | OHX | Grundy | 14 hr |
| Mar 1, 7:15 AM CST | Flash Flood Warning | OHX | Hickman, Lewis, Maury, Perry | 3 hr |
| Mar 1, 7:23 AM CST | Flash Flood Warning | OHX | Bedford, Marshall, Rutherford, Williamson | 3 hr |
| Mar 1, 7:24 AM CST | Flash Flood Warning | OHX | Cannon, Coffee, Grundy, Warren | 6 hr |
| Mar 1, 8:09 AM CST | River Flood Warning | OHX | Bedford | 24 hr |
| Mar 1, 8:09 AM CST | River Flood Warning | OHX | Bedford, Marshall | 24 hr |
| Mar 1, 8:11 AM CST | Areal Flood Advisory | OHX | Cumberland, DeKalb, Putnam, Van Buren, White | 4 hr |
| Mar 1, 8:41 AM CST | River Flood Warning | OHX | Stewart | 24 hr |
| Mar 1, 10:15 AM CST | Flash Flood Warning | OHX | Giles, Lawrence, Wayne | 3 hr |
| Mar 1, 10:17 AM CST | Flash Flood Warning | OHX | Hickman, Lewis, Maury, Perry | 3 hr |
| Mar 1, 10:19 AM CST | Flash Flood Warning | OHX | Bedford, Marshall, Rutherford, Williamson | 3 hr |
| Mar 1, 1:19 PM CST | River Flood Warning | OHX | Perry, Wayne | 47 hr |
| Mar 1, 1:49 PM CST | River Flood Advisory | OHX | Davidson, Williamson | 19 hr |
| Mar 1, 4:17 PM CST | River Flood Warning | OHX | Marshall | 38 hr |
Nearby
Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.